Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 6, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 8, 1998, 2:29 PM MDT for Otero County, Colorado. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 8, 1998, 2:29 PM MDT (20:29 UTC)
- Expired
- May 8, 1998, 3:30 PM MDT
- In force
- 61 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Otero County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 2:55 PM MDT | Tornado F0 | Fowler, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Fort Carson/Butt, CO (KFCS), launched 12:00Z, 8.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2351 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
034 WUUS1 KPUB 082031 RRA SVRPUB COC089-082130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 229 PM MDT FRI MAY 8 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OTERO COUNTY IN SOUTHEASTERN COLORADO * UNTIL 330 PM MDT * AT 227 PM MDT...RADAR SHOWED A SEVERE STORM 10 MILES SOUTHWEST OF TIMPAST OR 30 MILES SOUTHWEST OF LA JUNTA MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS AFFECTED WILL BE ALONG HIGHWAY 350 AFFECTING TIMPAST BY 245 PM...AND LA JUNTA BY 3 PM AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. KT/MM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 1:40 PM MDT, 49 minutes earlier.
Area forecast discussion, May 8, 1:40 PM MDT, 49 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 140 PM MDT FRI MAY 8 1998 CHALLENGE FOR TONIGHT IS CONVECTION AND COVERAGE. UPPER LOW MOVING ACROSS AZ/NM BORDER THIS AFTERNOON AND EXPECTED TO TRACK INTO CNTRL NM BY 00Z AND WRN OK BY 12Z. LOW PRESSURE DEVELOPING TO OUR SOUTH PROVIDING SE UPSLOPE WINDS OVER SE PLAINS AND ADVECTING IN LOW LEVEL MOISTURE WITH DEWPOINTS IN THE 40S AND LOWER 50S. WITH THE SYSTEM APPROACHING...THE MODELS ARE SHOWING QG FORCING ACROSS SE CORNER OF CO THROUGH MIDNIGHT. PARAMETERS ARE COMING TOGETHER FOR ISOLD-WDLY SCT SEVERE THUNDERSTORMS OVER SE PLAINS/FOOTHILLS THROUGH THIS EVENING WITH MOIST UNSTABLE ATMOSPHERE...STEEP LAPSE RATES AND VEERING WIND PROFILE. WET BULB ZERO VALUES ARE IN FAVORABLE RANGE FOR HAIL PRODUCTION. DAYTIME HEATING IS THE MISSING FACTOR BUT LIFT FROM APPROACHING SYSTEM SHOULD MAKE UP FOR LACK OF HEATING. WILL FORECAST CHANCE TO LIKELY POPS TONIGHT WITH MENTION OF POSSIBLE SEVERE OVER SE PLAINS THIS EVENING. BELIEVE MOST PRECIPITATION WILL DISSIPATE LATE TONIGHT EXCEPT OVER THE FAR ERN ZONES CLOSER TO WRAPAROUND MOISTURE. EXPECT WIDESPREAD LOW CLOUDS OVER SE PLAINS LATE TONIG&HT BASED ON LOW LEVEL MODEL PROGS. SR
In the hours before
Special weather statement, May 8, 11:00 AM MDT, 3 hours 29 minutes before
COZ060>081-090600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1100 AM MDT FRI MAY 8 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER ...SEVERE THUNDERSTORMS POSSIBLE ACROSS THE SOUTHEAST PLAINS TODAY... UPSLOPE SOUTHEAST WINDS ACROSS SOUTHEAST COLORADO WILL CONTINUE TO IMPORT MOISTURE INTO SOUTHEAST COLORADO TODAY. THE ATMOSPHERE OVER SOUTHERN COLORADO IS EXPECTED TO BECOME VERY UNSTABLE THIS AFTERNOON AS THE HEATING AND A NEARBY WEATHER DISTURBANCE INTERACTS WITH THE MOISTURE AT LOW LEVELS. CONSEQUENTLY...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF SOUTHERN COLORADO THIS AFTERNOON AND EVENING. THE MOST LIKELY AREA FOR SEVERE WEATHER TODAY WILL BE KIOWA...PROWERS BACA AND BENT COUNTIES. IN THIS AREA...VERTICAL WIND SHEAR AND AVAILABLE CONVECTIVE ENERGY WILL BE THE MOST FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS. HOWEVER...SEVERE WEATHER IS ALSO POSSIBLE ACROSS THE REST OF THE SOUTHEAST COLORADO PLAINS AND FOOTHILLS. THE THREAT OF SEVERE WEATHER OVER SOUTH CENTRAL COLORADO IS RATHER SMALL. THE MOST LIKELY THREATS FROM SEVERE STORMS TODAY WILL BE LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOS ARE POSSIBLE. LOCAL HEAVY RAIN AND DANGEROUS LIGHTNING WILL ALSO ACCOMPANY STORMS. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON.
Special weather statement, May 8, 11:00 AM MDT, 3 hours 29 minutes before
COZ060>081-090600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1100 AM MDT FRI MAY 8 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER ...SEVERE THUNDERSTORMS POSSIBLE ACROSS THE SOUTHEAST PLAINS TODAY... UPSLOPE SOUTHEAST WINDS ACROSS SOUTHEAST COLORADO WILL CONTINUE TO IMPORT MOISTURE INTO SOUTHEAST COLORADO TODAY. THE ATMOSPHERE OVER SOUTHERN COLORADO IS EXPECTED TO BECOME VERY UNSTABLE THIS AFTERNOON AS THE HEATING AND A NEARBY WEATHER DISTURBANCE INTERACTS WITH THE MOISTURE AT LOW LEVELS. CONSEQUENTLY...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF SOUTHERN COLORADO THIS AFTERNOON AND EVENING. THE MOST LIKELY AREA FOR SEVERE WEATHER TODAY WILL BE KIOWA...PROWERS BACA AND BENT COUNTIES. IN THIS AREA...VERTICAL WIND SHEAR AND AVAILABLE CONVECTIVE ENERGY WILL BE THE MOST FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS. HOWEVER...SEVERE WEATHER IS ALSO POSSIBLE ACROSS THE REST OF THE SOUTHEAST COLORADO PLAINS AND FOOTHILLS. THE THREAT OF SEVERE WEATHER OVER SOUTH CENTRAL COLORADO IS RATHER SMALL. THE MOST LIKELY THREATS FROM SEVERE STORMS TODAY WILL BE LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOS ARE POSSIBLE. LOCAL HEAVY RAIN AND DANGEROUS LIGHTNING WILL ALSO ACCOMPANY STORMS. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON.
Special weather statement, May 8, 11:57 AM MDT, 2 hours 32 minutes before
COZ065-066-074-075-077-081840- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1157 AM MDT FRI MAY 8 1998 ...STRONG THUNDERSTORM DEVELOPING RAPIDLY OVER SOUTHERN HUERFANO COUNTY... A STRONG THUNDERSTORM WAS RAPIDLY DEVELOPING 8 MILES SOUTHWEST OF WALSENBURG. THIS STRONG STORM WILL APPROACH THE WALSENBURG AREA AROUND 1205 PM...THEN MOVE ALONG HIGHWAY 10 NORTHEAST OF WALSENBURG THROUGH 1220 PM BRINGING HAIL UP TO 1/2 INCH IN DIAMETER...LOCALLY HEAVY RAIN AND GUSTY WINDS. AT 11:55 PM...PUEBLO DOPPLER RADAR SHOWED THIS DEVELOPING STORM 7 MILES SOUTHWEST OF WALSENBURG. MOVEMENT WAS TO THE NORTHEAST AT 20 MPH. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. KT
Special weather statement, May 8, 11:57 AM MDT, 2 hours 32 minutes before
COZ065-066-074-075-077-081840- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE PUEBLO CO 1157 AM MDT FRI MAY 8 1998 ...STRONG THUNDERSTORM DEVELOPING RAPIDLY OVER SOUTHERN HUERFANO COUNTY... A STRONG THUNDERSTORM WAS RAPIDLY DEVELOPING 8 MILES SOUTHWEST OF WALSENBURG. THIS STRONG STORM WILL APPROACH THE WALSENBURG AREA AROUND 1205 PM...THEN MOVE ALONG HIGHWAY 10 NORTHEAST OF WALSENBURG THROUGH 1220 PM BRINGING HAIL UP TO 1/2 INCH IN DIAMETER...LOCALLY HEAVY RAIN AND GUSTY WINDS. AT 11:55 AM...PUEBLO DOPPLER RADAR SHOWED THIS DEVELOPING STORM 7 MILES SOUTHWEST OF WALSENBURG. MOVEMENT WAS TO THE NORTHEAST AT 20 MPH. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. KT
Special weather statement, May 8, 11:57 AM MDT, 2 hours 32 minutes before
COZ065-066-074-075-077-081840- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1157 AM MDT FRI MAY 8 1998 ...STRONG THUNDERSTORM DEVELOPING RAPIDLY OVER SOUTHERN HUERFANO COUNTY... A STRONG THUNDERSTORM WAS RAPIDLY DEVELOPING 8 MILES SOUTHWEST OF WALSENBURG. THIS STRONG STORM WILL APPROACH THE WALSENBURG AREA AROUND 1205 PM...THEN MOVE ALONG HIGHWAY 10 NORTHEAST OF WALSENBURG THROUGH 1220 PM BRINGING HAIL UP TO 1/2 INCH IN DIAMETER...LOCALLY HEAVY RAIN AND GUSTY WINDS. AT 11:55 PM...PUEBLO DOPPLER RADAR SHOWED THIS DEVELOPING STORM 7 MILES SOUTHWEST OF WALSENBURG. MOVEMENT WAS TO THE NORTHEAST AT 20 MPH. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. KT
Special weather statement, May 8, 11:57 AM MDT, 2 hours 32 minutes before
COZ065-066-074-075-077-081840- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE PUEBLO CO 1157 AM MDT FRI MAY 8 1998 ...STRONG THUNDERSTORM DEVELOPING RAPIDLY OVER SOUTHERN HUERFANO COUNTY... A STRONG THUNDERSTORM WAS RAPIDLY DEVELOPING 8 MILES SOUTHWEST OF WALSENBURG. THIS STRONG STORM WILL APPROACH THE WALSENBURG AREA AROUND 1205 PM...THEN MOVE ALONG HIGHWAY 10 NORTHEAST OF WALSENBURG THROUGH 1220 PM BRINGING HAIL UP TO 1/2 INCH IN DIAMETER...LOCALLY HEAVY RAIN AND GUSTY WINDS. AT 11:55 AM...PUEBLO DOPPLER RADAR SHOWED THIS DEVELOPING STORM 7 MILES SOUTHWEST OF WALSENBURG. MOVEMENT WAS TO THE NORTHEAST AT 20 MPH. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. KT
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 1:42 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 58 min |
| May 8, 3:00 PM MDT | Tornado Warning | PUB | Otero | 60 min |
| May 8, 4:00 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Otero | 65 min |
| May 8, 4:11 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 59 min |
| May 8, 4:35 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 60 min |
| May 8, 5:01 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 59 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.